Colorado, 2026Winter Storm and Heavy Snow in Colorado, March 31, 2026
March 31, 2026 · NWS GJT · 7 events in 7 counties and zones
Well above normal moisture moved into the Four Corners from the southwest due to remnant Atmospheric River moisture ahead of a strong closed low pressure system and cold front that brought mountain snow above 9000 feet and valley rain. Temperatures were very warm ahead of this system and fell to below normal levels afterwards with abundant moisture resulting in heavy, wet snow favoring the…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well above normal moisture moved into the Four Corners from the southwest due to remnant Atmospheric River moisture ahead of a strong closed low pressure system and cold front that brought mountain snow above 9000 feet and valley rain. Temperatures were very warm ahead of this system and fell to below normal levels afterwards with abundant moisture resulting in heavy, wet snow favoring the central and southern mountains with the heaviest accumulations above a foot at the higher elevations where the winds were also the strongest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 12:32 PM MST, 28 minutes earlier. Its key messages:
- An incoming pattern shift brings cooler temperatures, valley rain, and mountain snow above 9000 feet this evening and beyond.
- Winter Weather Advisories remain in effect from 6PM today through 9PM Wednesday for most major mountain groups on the West Slope.
- Additional measurable snow expected for the mountains on Friday, with a warmer, drier trend this weekend and beyond.
Area forecast discussion, Mar 31, 12:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
132 PM MDT Tue Mar 31 2026
.KEY MESSAGES...
- An incoming pattern shift brings cooler temperatures, valley
rain, and mountain snow above 9000 feet this evening and
beyond.
- Winter Weather Advisories remain in effect from 6PM today
through 9PM Wednesday for most major mountain groups on the
West Slope.
- Additional measurable snow expected for the mountains on
Friday, with a warmer, drier trend this weekend and beyond.
&&
.DISCUSSION...
Issued at 1244 PM MDT Tue Mar 31 2026
Pattern Shift
An incoming West Coast trough is pushing the deepest plume of
moisture we've seen in weeks up across the Southwest into the
Four Corners this afternoon. The morning sounding here at Grand
Junction still reflects some dry boundary layer conditions, but
that is expected to change through the evening as we saturate
further. A few thunderstorms have taken advantage of, what
appears to be a favorable diffluent region aloft and a weak vort
max, despite the overcast skies we've been under all morning.
Today concludes a lengthy stretch of anomalous warm days and
ushers in a couple days of temperatures that will actually fall
below climatology. Winds below the jet max will remain gusty too
as we see multiple rounds of strong surface winds over the next
couple of days. The main trough swings through tonight and
Wednesday morning, delivering valley rain and mountain snow
above 9000 feet. Model inconsistencies with moisture remain a
problem with this forecast. Chose to keep with a warm and wet
solution through the early, wettest portion of this storm
tonight and tomorrow morning. Winter Weather Advisories remain
in place for 6-12 inches of snow around mountain passes.
Favorable alpine aspects could exceed that number in localized
convective showers.
Winter Conditions Across Mountains
Snow continues across the mountains Wednesday with advisories in
place through 2100 MDT. The bulk of snow arriving Wednesday
morning will make for slow travel on mountain roads during the
morning commute, but temperatures nudge up through the afternoon
and likely mitigate some of those impacts as new snow melts. The
main trough lifts out of the region Wednesday night, as another
wave comes ashore in the PACNW. This feature works across the
Intermountain West on Thursday and will keep orographic snow in
the forecast for the mountains as we hold on to some of the
cooler air from the first storm. The next wave works through
Friday morning bringing additional measurable snowfall for the
northern mountains and lighter amounts southward to the Elks
and Grand Mesa. This storm bears watching, as we remain close to
highlight level again.
Spring Returns
Temperatures rebound above normal this weekend, as weak high
pressure builds back in. Models keep things on the progressive
side, likely sending a few clouds across the region, but little
in the way of precipitation at the moment. Temperatures climb
back up around 10 degrees over normal early next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1138 AM MDT Tue Mar 31 2026
Broken to overcast skies are dominant, though ceilings remain
high at this hour. Ceilings will lower through the period as
showers fill in. KASE, KEGE, and KRIL will be near to below ILS
breakpoints by 21z. Most terminals will see all rain with these
showers, though the higher elevation sites, including KASE and
KTEX, could see snow mix in. Thunderstorms will be possible this
afternoon, and again tomorrow afternoon, though the probability
is low. Winds will be generally southwesterly and gusty, up to
30 knots at times. VFR conditions will prevail through 00z, with
conditions deteriorating to MVFR/IFR by 06z, with periods of
LIFR possible through 18z tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Wednesday for COZ004-009-010-012-013-018-019.
UT...None.
&&
DISCUSSION...TGJT
AVIATION...TGJTHazardous weather outlook, Mar 31, 1:14 AM MST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
214 AM MDT Tue Mar 31 2026
COZ001>014-017>023-UTZ022>025-027>029-010815-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
214 AM MDT Tue Mar 31 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Moisture will increase across the region today with cooler
temperatures, valley rain and mountain snow above 9000 feet
beginning this evening as the pattern shifts from hot and dry to
cooler and unsettled today through the coming week.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Valley rain and mountain snow will continue through Wednesday with
another round late Thursday into Friday as another disturbance moves
through the region. Potential increases for widespread freezing
overnight temperatures late this week into the coming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
4 winter weather, 2 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 31, 1:00 PM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts up to 11 inches of snow at Castle Peak. Winds gusted in the 45 to 65 mph range at Snowmass Baldy with a peak wind gust of 76 mph.
Winter Storm, Southwestern San Juan Mountains
- When
- March 31, 5:00 PM MST to 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 9 to 18 inches of snow fell across the area with locally higher amounts up to 22 inches at Wolf Creek Summit. Winds gusted in the 45 to 60 mph range with a peak gust of 60 mph at Wolf Creek and a peak wind of 49 mph at Lewis Creek.
Winter Weather, Northwestern San Juan Mountains
- When
- March 31, 7:00 PM MST to 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 14 inches of snow fell across the area. Winds gusted in the 45 to 55 mph range with a peak wind gust of 62 mph at Putney.
Heavy Snow, Grand and Battlement Mesas
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- State Official
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 10 to 15 inches of snow fell across the area with locally higher amounts up to 20 inches of snow at Park Reservoir. 15 inches of snow was reported at Skyway.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 31, 8:00 PM MST to 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with 19.5 inches of snow reported at Crested Butte 6.2 N. Winds gusted in the 45 to 50 mph range with a peak wind gust of 57 mph at Irwin Guides.
Winter Weather, Flattop Mountains
- When
- March 31, 9:00 PM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 7 to 10 inches of snow fell across the area.
Winter Weather, Elkhead and Park Mountains
- When
- March 31, 11:00 PM MST to 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area with locally higher amounts up to 15 inches of snow at Tower.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 31, 2026$220,000 · EF1 · 30 events
- Flash Flooding and Flood in New York, March 31, 2026$129,000 · 15 events
- Flood in New York, March 31, 2026$250,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, March 31, 2026$48,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in New York, March 31, 2026$17,000 · EF1 · 17 events
- High Wind in Wisconsin, March 31, 2026$30,000 · 58 kt wind · 2 events
- Damaging Winds in Pennsylvania, March 31, 2026$24,000 · 52 kt wind · 6 events
- Drought in North Carolina, March 31, 202619 events
- Damaging Wind in Mississippi, March 31, 2026$20,000 · 1 event
- Hail and Damaging Winds in New York, March 31, 2026$10,000 · 1.75 in hail · 15 events
- Hail in Illinois, March 31, 20261.75 in hail · 12 events
- Drought in Oklahoma, March 31, 20269 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325799, 1325815, 1325809, 1325796, 1325803, 1325806, 1325790.